Search
Browse by Subject
Contact Information

Northern Research Station
11 Campus Blvd., Suite 200
Newtown Square, PA 19073
(610) 557-4017
(610) 557-4132 TTY/TDD

You are here: NRS Home / Publications & Data / Publication Details
Publication Details

Title: Geographic variation in North American gypsy moth cycles: subharmonics, generalist predators, and spatial coupling

Author: Bjornstad, Ottar N.; Robinet, Christelle; Liebhold, Andrew M.

Year: 2010

Publication: Ecology. 91(1): 106-118.

Abstract: Many defoliating forest lepidopterans cause predictable periodic deforestation. Several of these species exhibit geographical variation in both the strength of periodic behavior and the frequency of cycles. The mathematical models used to describe the population dynamics of such species commonly predict that gradual variation in the underlying ecological mechanisms may lead to punctuated (subharmonic) variation in outbreak cycles through period-doubling cascades. Gypsy moth, Lymantria dispar, in its recently established range in the northeastern United States may represent an unusually clear natural manifestation of this phenomenon. In this study we introduce a new statistical spatial-smoothing method for estimating outbreak periodicity from space-time defoliation data collected with spatial error. The method statistically confirms the existence of subharmonic variation in cyclicity among different forest types.

Last Modified: 3/3/2010


Publication Toolbox

This document is in PDF format. You can obtain a free PDF reader from Adobe.